Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 121, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 17, 2017, 5:21 AM CDT for Douglas County, Franklin County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2017, 5:21 AM CDT (10:21 UTC)
- Expired
- Jun 17, 2017, 5:45 AM CDT
- In force
- 24 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Douglas County, KS, Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 76 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 10.4 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3990 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1299 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 23.8
The text
As transmitted.
534
WUUS53 KTOP 171021
SVRTOP
KSC045-059-171045-
/O.NEW.KTOP.SV.W.0121.170617T1021Z-170617T1045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
521 AM CDT SAT JUN 17 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northeastern Franklin County in east central Kansas...
Southeastern Douglas County in east central Kansas...
* Until 545 AM CDT
* At 521 AM CDT, a severe thunderstorm was located near Pleasant
Grove, moving southeast at 30 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Baldwin City, Wellsville, Pleasant Grove and Vinland.
This includes Interstate 35 between mile markers 193 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3869 9507 3868 9507 3863 9510 3883 9538
3891 9528 3881 9506 3870 9506
TIME...MOT...LOC 1021Z 307DEG 27KT 3883 9524
HAIL...1.50IN
WIND...<50MPH
$$
Hennecke1 follow-up statement
511
WWUS53 KTOP 171033
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
533 AM CDT SAT JUN 17 2017
KSC045-059-171045-
/O.CON.KTOP.SV.W.0121.000000T0000Z-170617T1045Z/
Franklin-Douglas-
533 AM CDT SAT JUN 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR NORTHEASTERN FRANKLIN AND SOUTHEASTERN DOUGLAS COUNTIES...
At 533 AM CDT, a severe thunderstorm was located over Baldwin City,
moving southeast at 30 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Baldwin City, Wellsville and Vinland.
This includes Interstate 35 between mile markers 193 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3869 9507 3868 9507 3863 9510 3877 9530
3887 9519 3881 9506 3870 9506
TIME...MOT...LOC 1033Z 305DEG 25KT 3880 9517
HAIL...1.50IN
WIND...<50MPH
$$
HenneckeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:56 AM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 17, 3:56 AM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Topeka KS 356 AM CDT Sat Jun 17 2017 .SHORT TERM...(Today and tonight) Issued at 355 AM CDT Sat Jun 17 2017 Guidance is in general agreement for a shortwave to dig across the northern plains today and push a frontal boundary into the forecast area by peak heating. South of this boundary, a very moist and hot airmass will remain with ridiculous MUCAPE values greater than 4000 J/kg. So the expectation is for another round of severe storms. Although this time they may develop over the forecast area. Once again large hail and damaging winds will be the biggest concern. The other concern today will be the heat. Highs are forecast to reach the mid and upper 90s while dewpoints recover into the lower 70s. This will cause heat indices to be in the 105 to 108 degree range across east central KS. Considered a heat warning for east central KS, and it may be needed if high temps are a degree or two warmer. But think it may be hard for temps to warm into the upper 90s if dewpoints are going to be in the middle 70s. So will keep the advisory as is for now. The front should push through with thunderstorms moving south of the area overnight. Models show some cold air advection behind the front, so lows should be cooler with readings in the lower and middle 60s. .LONG TERM...(Sunday through Friday) Issued at 355 AM CDT Sat Jun 17 2017 Surface ridging for Sunday and Monday should push the moist airmass south out of the area while models don't have much forcing progged to move through within the northwest flow aloft. So a break from the precip chances is forecast through Monday night. By late Tuesday, return flow develops as the surface ridge weakens and moves east. This is expected to bring a more moist and unstable airmass into the region. Although forcing for storms looks rather subtle with the mean westerlies across the northern tier of the country. So there are a few times for Tuesday night through Friday with some small chance POPs based on model progs. Temps should be cooler Sunday and Monday with highs in the 80s. A warm up is expected for Tuesday through Friday with the return flow bringing warm air back into the central plains. Lows are expected to be in the 50s Monday morning and trend warmer through the work week with readings forecast to be in the lower 70s by the end of the week. && .AVIATION...(For the 06Z TAFS through 06Z Sunday) Issued at 355 AM CDT Sat Jun 17 2017 With TS beginning to weaken and move south of the terminals, expect VFR conditions to prevail. A frontal boundary is expected to be close to the terminals this afternoon with a very unstable airmass once again. So think another round of TS is probable by the evening hours. Location of storms is still up in the air so have a VCTS in the forecast for now. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon today to 7 PM CDT this evening for KSZ022>024-026-035>040-054>056-058-059. && SHORT TERM...Wolters LONG TERM...Wolters AVIATION...Wolters
Hazardous weather outlook, Jun 17, 4:57 AM CDT, 24 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 457 AM CDT Sat Jun 17 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-181000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 457 AM CDT Sat Jun 17 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Another round of severe thunderstorms is possible this afternoon and this evening. All of north central, northeast and east central Kansas are at risk for severe storms, but areas south and east of a line from Minneapolis to Marysville have the better chances for severe storms. The main concern will again be very large hail and damaging winds. Storms are expected to develop over parts of northeast and east central Kansas rather than move into the area. And storm development could begin as early as 5 pm. The thunderstorms could persist through the evening and into the early morning hours before the push south of the area. A heat advisory remains in effect this afternoon for areas along and south of a line from Abilene to Manhattan to Holton. Heat indices are forecast to range between 105 and 110 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed by the late afternoon and through the evening. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
In the hours before
Local storm report, Jun 17, 2:48 AM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
248 AM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 AM HAIL LYNDON 38.61N 95.68W
06/17/2017 E1.75 INCH OSAGE KS EMERGENCY MNGR
&&Local storm report, Jun 17, 2:52 AM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
252 AM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM HAIL 2 E DOVER 38.97N 95.90W
06/17/2017 E1.75 INCH SHAWNEE KS TRAINED SPOTTER
&&Local storm report, Jun 17, 3:10 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
310 AM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 AM HAIL 3 SW AUBURN 38.88N 95.85W
06/17/2017 E1.00 INCH SHAWNEE KS TRAINED SPOTTER
&&Local storm report, Jun 17, 4:01 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
401 AM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM HAIL 1 ENE OSAGE CITY 38.64N 95.80W
06/17/2017 E2.00 INCH OSAGE KS TRAINED SPOTTER
&&Local storm report, Jun 17, 4:54 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
454 AM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 AM TSTM WND GST 2 E COLONY 38.07N 95.33W
06/17/2017 E65 MPH ANDERSON KS EMERGENCY MNGR
ESTIMATED 55 TO 65 MPH WINDS.
&&Local storm report, Jun 17, 4:58 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
458 AM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM HAIL 2 E OSAGE CITY 38.64N 95.79W
06/17/2017 E2.50 INCH OSAGE KS PUBLIC
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 9:49 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 41 min |
| Jun 16, 9:55 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 50 min |
| Jun 16, 10:17 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 43 min |
| Jun 16, 10:29 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 46 min |
| Jun 16, 10:37 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 38 min |
| Jun 16, 10:57 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 48 min |
| Jun 16, 11:00 PM CDT | Areal Flood Advisory | TOP | Brown | 3 hr |
| Jun 16, 11:06 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie, Riley | 39 min |
| Jun 16, 11:13 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 47 min |
| Jun 16, 11:28 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 32 min |
| Jun 16, 11:41 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Nemaha, Pottawatomie, Shawnee | 34 min |
| Jun 16, 11:45 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley, Washington | 31 min |
| Jun 16, 11:57 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 48 min |
| Jun 17, 12:07 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jackson, Jefferson, Shawnee | 38 min |
| Jun 17, 12:14 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Pottawatomie, Riley, Washington | 46 min |
| Jun 17, 12:36 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 39 min |
| Jun 17, 12:42 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 48 min |
| Jun 17, 12:46 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley, Washington | 44 min |
| Jun 17, 12:51 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage, Shawnee | 39 min |
| Jun 17, 1:31 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie | 44 min |
| Jun 17, 1:45 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin, Osage | 45 min |
| Jun 17, 2:07 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 23 min |
| Jun 17, 2:13 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie | 47 min |
| Jun 17, 2:19 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 41 min |
| Jun 17, 2:27 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Franklin, Osage | 48 min |
| Jun 17, 2:57 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 33 min |
| Jun 17, 3:29 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 46 min |
| Jun 17, 3:33 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 42 min |
| Jun 17, 4:12 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 48 min |
| Jun 17, 4:15 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 30 min |
| Jun 17, 6:19 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Wabaunsee | 41 min |
| Jun 17, 6:43 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 47 min |
| Jun 17, 6:45 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Wabaunsee | 45 min |
| Jun 17, 6:53 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.